Alabama, 2003

Heavy Rain in Alabama, May 1 to 31, 2003

May 1 to 31, 2003 · NWS BMX · 1 event in 1 county or zone

1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 30, 7:30 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 30, 7:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
830 PM CDT WED APR 30 2003

A FEW SHOWERS AND THUNDERSTORMS SHOWED UP ACROSS THE EASTERN PART OF
THE COUNTY WARNING AREA TONIGHT.  THE BEST INSTABILITY WAS ACROSS
NORTHEAST CENTRAL ALABAMA.  CONVECTION APPEARS TO BE WINDING DOWN
FOR THE NIGHT.  THE RUC HINTS AT A VORT MAX MOVING ACROSS THE
WESTERN SECTION TONIGHT...BUT IT IS NOT SHOWING ANYTHING IN THE WAY
OF PRECIPITATION.

WILL UPDATE THE ZONES AFTER 02Z TO REMOVE POPS.  EVERYTHING ELSE
LOOKS GOOD FOR THE OVERNIGHT HOURS.

.BHM...NONE.

80
Hazardous weather outlook, Apr 30, 12:55 PM CST, 11 hours 5 minutes before
ALZ011>015-017>050-302030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

AN ALMOST SUMMER-LIKE PATTERN...WITH AFTERNOON AND EARLY EVENING
INSTABILITY...WILL BRING THE THREAT OF ISOLATED SHOWERS AND
THUNDERSTORMS.  MOST FACTORS POINT TOWARDS STORMS STAYING BELOW
SEVERE LIMITS...HOWEVER...THE POSSIBILITY OF SMALL HAIL AND GUSTY
WINDS WILL EXIST WITH ANY STORMS THAT DEVELOP.

THE SUCARNOOCHEE RIVER HAS DROPPED BELOW FLOOD STAGE.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

DIURNAL INSTABILITY IS EXPECTED TO REDEVELOP IN THE HEAT OF THE DAY
AGAIN THURSDAY AFTERNOON AND CONTINUE INTO THE EARLY EVENING...WITH
ISOLATED STRONG THUNDERSTORMS POSSIBLE.  A STRONGER UPPER LEVEL
DISTURBANCE WILL PASS ACROSS THE AREA FRIDAY...RESULTING IN A RISK
OF SEVERE THUNDERSTORMS.  FINALLY...AN APPROACHING COLD FRONT AND
UPPER LEVEL DYNAMICS WILL BRING A THREAT FOR SHOWERS AND
THUNDERSTORMS EARLY MONDAY...WITH A POSSIBILITY THAT SOME STORMS
COULD BE SEVERE.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING
AFTERNOON AND EVENING CONDITIONS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY NOT BE REQUIRED THROUGH THURSDAY MORNING.

In the hours before

Special weather statement, Apr 30, 6:06 PM CST, 5 hours 54 minutes before
ALZ018-010030-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
706 PM CDT WED APR 30 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR NORTHERN ETOWAH COUNTY UNTIL
730 PM CDT...

AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES SOUTH OF KEENER...MOVING NORTH AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR REECE CITY AND KEENER
THROUGH 730 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3408 8608 3395 8593 3419 8585 3420 8596
Special weather statement, Apr 30, 6:08 PM CST, 5 hours 52 minutes before
ALZ049-010100-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
708 PM CDT WED APR 30 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR PIKE COUNTY UNTIL 800 PM
CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GOSHEN...MOVING NORTHWEST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GOSHEN THROUGH 800 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3163 8616 3175 8600 3195 8617 3180 8637

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Jefferson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Jefferson County, Birmingham
Reported by
OFFICIAL NWS OBS.
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

The total rainfall at the Birmingham International Airport for May, 2003, was 17.23 inches. This established a new record for the wettest May breaking the old record of 11.10 set in 1969. Many other locations were above normal. The Anniston Municipal Airport measured 11.53 inches which was 7.64 inches above normal. The Shelby County Airport saw 10.03 inches of rain which was 6.34 inches above normal. The Tuscaloosa Municipal Airport measured 9.33 inches which was 5.20 inches above normal.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360773.